Alert archive / Michigan / Flash Flood Warnings in 1997
Flash Flood Warning 20, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Jun 21, 1997, 12:00 AM EDT for Allegan County, Ottawa County, Michigan. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 1997, 12:00 AM EDT (04:00 UTC)
- Expired
- Jun 21, 1997, 6:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Allegan County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 43 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 4.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 660 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1410 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 210401 FFWGRR MIC005-139-211000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1200 AM EDT SAT JUN 21 1997 * FLASH FLOOD WARNING FOR OTTAWA COUNTY - SOUTHWESTERN LOWER MICHIGAN ALLEGAN COUNTY - SOUTHWESTERN LOWER MICHIGAN * UNTIL 600 AM EDT * SOME AREAS AND STREAMS AFFECTED PORT SHELDON HOLLAND FENNVILLE ALLEGAN * CAUSE AND EFFECT AT MIDNIGHT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NEW THUNDERSTORM DEVELOPMENT OVER CENTRAL LAKE MICHIGAN... MOVING SOUTHEAST TOWARD OTTAWA AND ALLEGAN COUNTIES. DUE TO THE EXTEMELY HEAVY RAINFALL ALREADY OVER THOSE COUNTIES... THE FLASH FLOOD WARNING WILL BE EXTENDED UNTIL 600 AM EDT. ROADS ARE CLOSED... BRIDGES ARE OUT... AND BASEMENTS ARE FLOODED ACROSS OTTAWA AND ALLEGAN COUNTIES FROM NEARLY 9 INCHES OF RAIN IN PORTIONS OF THE THESE 2 COUNTIES. DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.x MJK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 11:59 PM EDT, 1 minute earlier.
Area forecast discussion, Jun 20, 11:59 PM EDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1148 PM EDT FRI JUN 20 1997 ...WILL UPDATE TO DROP TSTMS OUT OF COUNTIES N OF I-96 OVERNIGHT... BASED ON LASTEST RADAR LOOPS... IR LOOPS AND ADAP LOOKS LIKE BEST CONVERGENCE HAS MOVED BACK INTO NW IL AND SW WI BTWN 02-03Z. OVER SRN COUNTIES EXPECT CONTINUED BACK BUILDING AS 20C DWPTS AT 850 AND MID 70S DWPTS SFC OVER IOWA FEED INTO FRNTL AREA UNDER ENTERENCE REGION OF JET. SO WILL EXTEND FFW FOR OTTAWA AND ALLEGAN SINCE 5 TO 9 INCHES OF RAIN THERE ALREADY AND RADAR SHOWS MORE DEVELOPING BACK INTO WI/NRN IL. NOT MUCH REASON FOR IT TO STOP SINCE INFLOW CONTINUES. FOR COUNTIES OVER NRN 1/3 OF CWA WILL DRP PCPN OVERNIGHT SINCEn NOT MUCH HAPPENING THERE AND AS MENTIONED BEFORE BEST CONVERGENCE HAS MOVES MORE TO SW FROM WHERE IT HAS BEEN MOST OF THE EVENING. WILL LOWER LOWS TO LOWER TO MID 60S NRN 1/3 CWA SINCE MBL IS 63 AT 11 PM.
In the hours before
Local storm report, Jun 20, 10:45 PM EDT, 1 hour 15 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1043 PM EDT FRI JUN 13 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM 7 MI E NEWAYGO MI 0.75 INCH HAIL
06/20/97 NEWAYGO COUNTY
0240 PM 1 MILE EAST OF CHARLOTTE MI WIND DAMAGE
06/20/97 EATON COUNTY HOME UNDER CONSTRUCTION
TOTALLY DEMOLISHED.
VEHICLES MOVED
0240 PM BROOKFIELD MI WIND DAMAGE
06/20/97 EATON COUNTY TREES DOWNED
0243 PM ALL ACROSS COUNTY MI WIND DAMAGE
06/20/97 INGHAM COUNTY TREES AND POWER LINES
DOWNED
0425 PM SPARTA MI WIND DAMAGE
06/20/97 KENT COUNTY TREES AND POWERLINES
DOWNED THROUGHOUT CITY.
MINOR ROOF DAMAGE TO
SEVERAL RESIDENCES AND
BUSINESSES
0740 PM KENTWOOD MI 61 MPH WIND GUST
06/20/97 KENT COUNTY REPORTED BY SPOTTER
0740 PM KENTWOOD MI WIND DAMAGE
06/20/97 KENT COUNTY TREES DOWN
0740 PM HOLLAND MI WIND DAMAGE
06/20/97 OTTAWA COUNTY POWER LINES AND
TRANSFORMERS DOWNED
0803 PM ALLEGAN MI WIND DAMAGE
06/20/97 ALLEGAN COUNTY TREES AND POWER LINES
DOWNED
0807 PM HASTINGS MI 1 INCH HAIL
06/20/97 BARRY COUNTY
0807 PM HASTINGS MI WIND DAMAGE
06/20/97 BARRY COUNTY TREES AND POWER LINES
DOWNED
0810 PM DORR MI WIND DAMAGE
06/20/97 ALLEGAN COUNTY TREES DOWNED
0815 PM MIDDLEVILLE MI WIND DAMAGE
06/20/97 BARRY COUNTY NUMEROUS TREES AND POWER
LINES DOWNED. TRANSFORMER
FIRE
0832 PM HOPKINSBURG MI WIND DAMAGE
06/20/97 ALLEGAN COUNTY TREES DOWNED. POWER LINES
AND UTILITY POLES DOWNED
0920 PM WAYLAND MI WIND DAMAGE
06/20/97 ALLEGAN COUNTY TREES AND POWER LINES
DOWNED
0945 PM KALAMAZOO MI WIND DAMAGE
06/20/97 KALAMAZOO COUNTY TREES AND POWER LINES
DOWNED IN THE CITY
ZEBIC/GREENELocal storm report, Jun 20, 10:50 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORTS... CORRECTION
NATIONAL WEATHER SERVICE GRAND RAPIDS MICHIGAN
1050 PM EDT FRI JUN 20 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM 7 MI E NEWAYGO MI 0.75 INCH HAIL
06/20/97 NEWAYGO COUNTY
0240 PM 1 MI E CHARLOTTE MI WIND DAMAGE
06/20/97 EATON COUNTY HOME UNDER CONSTRUCTION
TOTALLY DEMOLISHED.
VEHICLES MOVED
0240 PM BROOKFIELD MI WIND DAMAGE
06/20/97 EATON COUNTY TREES DOWNED
0243 PM ALL ACROSS COUNTY MI WIND DAMAGE
06/20/97 INGHAM COUNTY TREES AND POWER LINES
DOWNED
0425 PM SPARTA MI WIND DAMAGE
06/20/97 KENT COUNTY TREES AND POWERLINES
DOWNED THROUGHOUT CITY.
MINOR ROOF DAMAGE TO
SEVERAL RESIDENCES AND
BUSINESSES
0740 PM KENTWOOD MI 61 MPH WIND GUST
06/20/97 KENT COUNTY REPORTED BY SPOTTER
0740 PM KENTWOOD MI WIND DAMAGE
06/20/97 KENT COUNTY TREES DOWN
0740 PM HOLLAND MI WIND DAMAGE
06/20/97 OTTAWA COUNTY POWER LINES AND
TRANSFORMERS DOWNED
0803 PM ALLEGAN MI WIND DAMAGE
06/20/97 ALLEGAN COUNTY TREES AND POWER LINES
DOWNED
0807 PM HASTINGS MI 1 INCH HAIL
06/20/97 BARRY COUNTY
0807 PM HASTINGS MI WIND DAMAGE
06/20/97 BARRY COUNTY TREES AND POWER LINES
DOWNED
0810 PM DORR MI WIND DAMAGE
06/20/97 ALLEGAN COUNTY TREES DOWNED
0815 PM MIDDLEVILLE MI WIND DAMAGE
06/20/97 BARRY COUNTY NUMEROUS TREES AND POWER
LINES DOWNED. TRANSFORMER
FIRE
0832 PM HOPKINSBURG MI WIND DAMAGE
06/20/97 ALLEGAN COUNTY TREES DOWNED. POWER LINES
AND UTILITY POLES DOWNED
0920 PM WAYLAND MI WIND DAMAGE
06/20/97 ALLEGAN COUNTY TREES AND POWER LINES
DOWNED
0945 PM KALAMAZOO MI WIND DAMAGE
06/20/97 KALAMAZOO COUNTY TREES AND POWER LINES
DOWNED IN THE CITY
ZEBIC/GREENE
CORRECTED DATE IN HEADERThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:09 PM EDT | Flash Flood Warning | GRR | Ottawa | 2 hr |
| Jun 20, 8:09 PM EDT | Flash Flood Warning | GRR | Allegan | 51 min |
| Jun 20, 8:09 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 51 min |
| Jun 20, 8:21 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton | 49 min |
| Jun 20, 8:55 PM EDT | Flash Flood Warning | GRR | Barry | 2 hr |
| Jun 20, 9:15 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Kalamazoo | 50 min |
| Jun 20, 10:00 PM EDT | Flash Flood Warning | GRR | Allegan, Ottawa | 2 hr |
| Jun 21, 2:32 AM EDT | Severe Thunderstorm Warning | GRR | Cass, Kalamazoo, Saint Joseph, Van Buren | 48 min |
| Jun 21, 5:08 AM EDT | Flash Flood Warning | GRR | Allegan, Ottawa | 12 hr |
| Jun 21, 4:18 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Eaton, Ionia | 77 min |
| Jun 21, 4:18 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 77 min |
| Jun 21, 4:23 PM EDT | Severe Thunderstorm Warning | GRR | Cass | 47 min |
| Jun 21, 4:39 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo, Saint Joseph | 61 min |
Nearby
Flash Flood Warnings in Michigan, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.